The authors encountered five patients who first had visual hallucinations while taking erythropoietin. Since this association had not previously been reported, the authors studied a convenience sample of dialysis patients at two institutions to determine the incidence of visual hallucinations in patients on erythropoietin and possible associated risk factors. Eleven percent of the patients had visual hallucinations at one institution with no other factor than erythropoietin as a probable cause and 2% at the other. Significant risk factors for hallucinations included diabetic retinopathy or cataracts (chi 2 = 4.59, df = 1, P = 0.032) and older age (t = 2.24, df = 123, P = 0.27). A multivariate analysis comparing visual hallucinations, eye pathology, and age showed that eye pathology was close to the trend level of significance but that age maintained significance as a risk factor. The visual hallucinations occurred in response to the administration of erythropoietin and appeared to vary in relation to dose. Similarities between the syndrome of visual hallucinations in dialysis patients taking erythropoietin and the syndrome of visual hallucinations in dialysis patients taking erythropoietin and the Charles Bonnet syndrome are discussed.